Kansas, 2004

Flash Flooding and Hail in Kansas, August 27 to 28, 2004

August 27 to 28, 2004 · NWS EAX · 15 events in 5 counties and zones

8 flash flood, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 27, 2:20 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI AUG 27 2004

.DISCUSSION...
GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY
BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE
ANTICIPATED TIME.  SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH
OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM.  GIVEN SHEAR
PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND
THREAT WITH THESE STORMS.  SLOW MOVING FRONT WILL LIKELY BRING A
CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY
NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35.  WITH A
CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN
EFFECT THROUGH EARLY MORNING HOURS.

FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY
INTO SUNDAY.  HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING
THE WEEK OF ACTIVE WEATHER.  NORTHWEST FLOW ALOFT WILL SHIFT MOST
ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING
MOVING INTO PLACE BY MID WEEK.  THEREFORE...DRY FORECAST WILL REMAIN
IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE.  TEMPERATURES
REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG
WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY.

LEINS

&&

.PREV DISCUSSION
1017 AM CDT
UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM
WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO
ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS.  THUNDERSTORMS
ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL
INTO WEST CENTRAL MISSOURI.  MLCAPES THIS MORNING ALREADY AT OR
ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE
IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM
CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR
PLEASANT HILL.  STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE
MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY
ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY.  MUCH OF THIS
AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT.

EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY.  THE FIRST WILL AFFECT
MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE
SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS
AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF
INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT.  HAVE
HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT.

WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY
FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE
MISSOURI RIVER.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES.
MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO
BETHANY LINE.

WFO EAX
Hazardous weather outlook, Aug 27, 11:41 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT FRI AUG 27 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2
AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE.  SOME OF
THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
OF 60 TO 70 MPH.  WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE
THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO
PENNY OR QUARTER SIZE.

HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE
MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE.
RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG
AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS.  PERSONS WITH
INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO
RAINFALL TRENDS LATER TONIGHT.

IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND
HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL
RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MOBERLY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A
ST JOSEPH TO BETHANY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Special weather statement, Aug 27, 1:55 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT FRI AUG 27 2004

KSZ025-057-102>105-MOZ004>008-012>017-020>025-028>033-037>039-043-
280200-
ADAIR MO-ANDREW MO-ATCHISON KS-BUCHANAN MO-CALDWELL MO-CARROLL MO-
CASS MO-CHARITON MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO-
DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-JACKSON MO-JOHNSON KS-
LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LIVINGSTON MO-MACON MO-MERCER MO-
MIAMI KS-PLATTE MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO-
SCHUYLER MO-SULLIVAN MO-WYANDOTTE KS-
255 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 792...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:

ADAIR...ANDREW...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
JACKSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...PLATTE...
PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...
MARSHALL...MOBERLY...OLATHE...PAOLA...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LEINS
Special weather statement, Aug 27, 1:56 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 PM CDT FRI AUG 27 2004

KSZ060-MOZ040-044>046-053-054-280200-
BATES MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO-LINN KS-PETTIS MO-
256 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 793...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:

BATES...COOPER...HENRY...HOWARD...JOHNSON AND PETTIS.

IN KANSAS:

LINN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...SEDALIA AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LEINS
Local storm report, Aug 27, 3:45 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             UNIONVILLE              40.48N 93.00W
08/27/2004  0.88 INCH        PUTNAM             MO   TRAINED SPOTTER

0430 PM     TSTM WND GST     UNIONVILLE              40.48N 93.00W
08/27/2004  60 MPH           PUTNAM             MO   TRAINED SPOTTER

&&

SF
Local storm report, Aug 27, 5:20 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 NE GRAYSVILLE         40.49N 92.70W
08/27/2004                   PUTNAM             MO   TRAINED SPOTTER

            LARGE TREES DOWN ALONG COUNTY ROAD FF

0530 PM     FLASH FLOOD      6 NNE LEMONS            40.47N 93.00W
08/27/2004                   PUTNAM             MO   TRAINED SPOTTER

            SEVERAL ROADS FLOODED IN UNIONVILLE, STATE ROUTE UU AND
            HIGHWAY 136 FLOODED.

0530 PM     FLASH FLOOD      3 ENE LEMONS            40.41N 93.00W
08/27/2004                   PUTNAM             MO   TRAINED SPOTTER

            WATER COVERING ROAD INTERSECTION OF STATE ROUTE HH AND 5.

0607 PM     FLASH FLOOD      2 NNW GALT              40.15N 93.40W
08/27/2004                   GRUNDY             MO   AMATEUR RADIO

            WATER COVERING ROAD NEAR 100TH STREET AND STATE ROUTE J

0607 PM     FLASH FLOOD      2 NNW GALT              40.15N 93.40W
08/27/2004                   GRUNDY             MO   AMATEUR RADIO

            WATER COVERING ROAD AT 100TH STREET AND STATE ROUTE J

&&

SF

The radar

The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 7 hail. Local standard time, as filed.

Hail, Leavenworth

When
August 27, 5:21 PM CST
Where
Leavenworth County, Lansing
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.250, -94.900

Hail, Johnson

When
August 27, 5:44 PM CST
Where
Johnson County, Shawnee
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.017, -94.717

Hail, Wyandotte

When
August 27, 5:50 PM CST
Where
Wyandotte County, Kansas City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -94.667

Hail, Doniphan

When
August 27, 6:16 PM CST
Where
Doniphan County, Denton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -95.267

Hail, Johnson

When
August 27, 7:01 PM CST
Where
Johnson County, Roeland Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.000, -94.700

Hail, Atchison

When
August 27, 7:10 PM CST
Where
Atchison County, 4 mi SW of Atchison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -95.183

Hail, Leavenworth

When
August 27, 7:17 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -94.917

Flash Flood, Johnson

When
August 27, 7:40 PM CST to August 28, 3:00 AM CST
Where
Johnson County, Mission
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

4 to 6 inches of rain in a short period of time caused the northbound ramp to Southwest Trafficway to close. Water rescues were conducted and several homes and businesses suffered flooding.

Flash Flood, Wyandotte

When
August 27, 7:40 PM CST to August 28, 3:00 AM CST
Where
Wyandotte County, Kansas City
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

4 to 6 inches across the area produced the worst flooding since 1998. Numerous water rescues were needed. Numerous businesses and homes had water damage.

Flash Flood, Wyandotte

When
August 27, 7:40 PM CST to August 28, 3:00 AM CST
Where
Wyandotte County, Bonner Spgs
Property damage
$1.0 million
Reported by
GENERAL PUBLIC
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Numerous homes and businesses reported water damage due to heavy rains in the area. Nearly 6 inches of rain feel across the town.

Flash Flood, Johnson

When
August 27, 7:45 PM CST to August 28, 2:00 AM CST
Where
Johnson County, Mission
Reported by
AMATEUR RADIO
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heavy rains closed Interstate 35 south of Lamar.

Flash Flood, Leavenworth

When
August 27, 8:00 PM CST to August 28, 2:00 AM CST
Where
Leavenworth County, Tonganoxie
Reported by
LAW ENFORCEMENT
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

6th and Church closed due to water flowing over the road.

Flash Flood, Wyandotte

When
August 27, 8:45 PM CST to August 28, 3:00 AM CST
Where
Wyandotte County, Kansas City
Reported by
EMERGENCY MANAGER
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Water closed State Highway K32 and the intersection of 42nd Street and Kansas Avenue.

Flash Flood, Wyandotte

When
August 27, 9:20 PM CST to August 28, 4:00 AM CST
Where
Wyandotte County, Kansas City
Reported by
BROADCAST MEDIA
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Interstate 635 closed near Interstate 70 due to high water over the roadway.

Flash Flood, Leavenworth

When
August 27, 10:41 PM CST to August 28, 5:00 AM CST
Where
Leavenworth County, Tonganoxie
Reported by
EMERGENCY MANAGER
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Numerous roads around Tonganoxie closed due to high water from heavy rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420430, 5420426, 5420434, 5420425, 5420427, 5420424, 5420431, 5420428, 5420435, 5420519, 5420429, 5420432, 5420436, 5420437, 5420433.